thumbnail

Evidence for Milankovitch periodicities in Cenomanian-Turonian lithologic and geochemical cycles, western interior U.S.A.

Journal of Sedimentary Research

By:
, , , , and

Links

  • The Publications Warehouse does not have links to digital versions of this publication at this time
  • Download citation as: RIS

Abstract

The limestone/marlstone bedding couplets of the Bridge Creek Limestone Member, Cenomanian-Turonian Greenhorn Formation, were analyzed by applying spectral techniques to high-resolution lithologic and geochemical data from a core. The results suggest that the Bridge Creek contains a complex record of orbital cyclicity. The dominant signal appears to be obliquity, but signals corresponding to precession and eccentricity were also observed. The development of the bedding couplets is interpreted to have resulted from a combination of factors, including insolation-controlled changes in higher-latitude precipitation leading to dilution/redox cycles, and in lower-latitude evaporation, leading to changes in surface water conditions and productivity cycles in the calcareous plankton. The data interpreted to reflect redox cycles appear to be more strongly influenced by obliquity, and show a weak precessional signal. In contrast, trends in the carbonate record show the opposite response. The complex bedding pattern observed in the Bridge Creek Limestone is interpreted to result from the competing influences of different orbital cycles expressed through different pathways of the depositional system, and was also affected by changes in sedimentation rates related to relative sea level fluctuations, aperiodic dilution by volcanic ash, and changes in organic-matter production and redox conditions related to a global "oceanic anoxic event". These factors complicate cycle analysis in the lower part of the member but leave a relatively undisturbed record in the upper Bridge Creek Limestone. Copyright ?? 1997, SEPM (Society for Sedimentary Geology).

Additional Publication Details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Evidence for Milankovitch periodicities in Cenomanian-Turonian lithologic and geochemical cycles, western interior U.S.A.
Series title:
Journal of Sedimentary Research
Volume
67
Issue:
2
Year Published:
1997
Language:
English
Larger Work Type:
Article
Larger Work Subtype:
Journal Article
Larger Work Title:
Journal of Sedimentary Research
First page:
286
Last page:
302